RX Interaction: Prescription Pain Medication
Serotonin controls more than just your mood; it also affects your heart, breathing and muscles. When RX pain meds interact with SSRIs, a deadly reaction called serotonin syndrome can occur. Wide-ranging symptoms include delirium, restlessness, euphoria, shivering, diarrhea, etc. Severe serotonin syndrome can be fatal if not treated in a timely manner. What's more, 85% of physicians are unaware of serotonin syndrome as a clinical diagnosis, so it's very important that you be aware of it if you're taking this category of medication.
OTC Interaction: OTC Antihistamines
When SSRI antidepressants are combined with OTC antihistamines, you can experience prolonged and intensified side effects such as drowsiness. This kind of excess fatigue could result in fatal mishaps such as falling asleep while driving.
Supplement Interaction: St. John's Wort
St. John's Wort, an over-the-counter herbal remedy used to treat depression, can also lead to serotonin syndrome when combined with SSRI medication.
This content originally appeared on doctoroz.com